A 75-Year-Old Man with Metastatic Cholangiocarcinoma - Episode 6

FGFR Inhibitors for Metastatic Cholangiocarcinoma

Insight pertaining to the use of infigratinib and pemigatinib, FGFR inhibitors, as second-line therapy for metastatic cholangiocarcinoma.

Afsaneh Barzi, MD, PhD: Pemigatinib and infigratinib have FDA approval for second and subsequent lines of therapy in patients with cholangiocarcinoma with FGFR2 fusions or alterations. For both drugs, the approval is based on a single-arm study. Pemigatinib was looked at in a study with 146 patients, 108 of them having an FGFR fusion. Pemigatinib had a response rate of 36% and a very prolonged duration of response of more than 6 months in this patient population; that’s a very respectable response rate. Similarly, infigratinib had a response rate of 23%, a disease control rate of 84%, and duration of response of 5 months with a big range going up to 19 months. These are both single-agent studies. They’re smaller studies, so we can’t really say which one is better, but both of them showed a respectable response rate and a good duration of response. It is also important that both of these trials showed a more than 80% disease control rate. Now, I know we are looking at response and we all like the tumor shrinkage or response, but disease control rate is an important goal to achieve. Remember, before these patients go on these treatments, they must have had disease progression, and that’s why they transitioned to this therapy. If we reverse the disease progression to stable disease, that is a good goal to be recognized.

I also would add that these treatments are associated with significant and unique toxicities, some of which are fairly new to the oncology community. Therefore, awareness about those toxicities is important in the care of these patients. The one thing that’s important is for both drugs, time to response is about 2 to 3 months. In other words, these patients don’t respond very quickly to these treatments; that’s an even bigger reason to be careful about the toxicities and not fail the patients because of experience of an early toxicity in this population. I would go back to the response rate of these agents: both these agents have, as I said, a very respectable response rate. In fact, what makes it very interesting is when we look at the first-line therapy, which is gemcitabine and cisplatin, the response rate is 28%. Then we look at the response rate in the second-line setting, and we see a rate in the same range as the first-line setting. That to me in the oncology community is impressive. What we know across the tumor types, as we go through the lines of therapy, is the response rate goes down and the duration of response goes down. The fact that we see these impressive responses in the second-line setting in this population speaks to the importance of this target for this tumor type. Therefore, it falls on us as oncologists to not miss any patient who would have a chance to be treated appropriately with these agents.

Both infigratinib and pemigatinib are FDA approved, and have class-related toxicities. Those include hyperphosphatemia, skin-related toxicities, and ocular toxicities. There are several ocular toxicities, including dry eye, which is the most common ocular toxicity. However, they’re also associated with pigmentation in the retina, which is very similar to the MEK inhibitors; many oncologists are familiar with MEK inhibitor from other diseases or other settings. The one important thing for these patients is to do an ophthalmological examination before initiating the therapy, and then at 1 month. If there are no issues at 3 months, then continue every 3 months with an ophthalmological examination. The dry eye can be bothersome to these patients, and consideration of supportive measures, such as artificial tears and things like that, are justified. If the dry eye is very severe, working with an ophthalmologist to offer other prescriptions to help manage these toxicities is critical. We want to make sure that we manage the toxicities well and allow the patient to see the benefit of these drugs.

The other class-effect toxicity is hyperphosphatemia. Again, as oncologists, we are not really used to hyperphosphatemia; it is something that’s bread and butter for nephrologists dealing with patients with end-stage renal disease, but it’s not common for us in our field. This class of drugs basically does result in significant hyperphosphatemia. The development of hyperphosphatemia is early, usually within the first 2 to 3 weeks. It’s important to check these patients, check the laboratory results at roughly 2 weeks after the start of treatment. It is important to look at the panel for the electrolytes that we are checking. A lot of us do a CMP [comprehensive metabolic panel], but a CMP does not contain phosphorus normally, so we may have to order that. That’s important to keep in mind. If and when hyperphosphatemia happens, it’s important to use phosphate binders. We can advise the patients on dietary modifications that would reduce the ingestion of phosphorous-containing foods that would help with the control of hyperphosphatemia.

As I mentioned, the other toxicities are skin and nail toxicities. A lot of these patients experience changes in the nail, like brittle nails, paronychia; the bed of the nail can get raised and can get very painful. It’s both something that looks different and is not pleasant, so patients need to be counseled about them, and it should be appropriately managed. There are published papers with regard to the management of these things. I think as an oncologist, it’s important to be aware of them, pay attention to these adverse effects, and find a way to manage them.

Transcript edited for clarity.

Case: A 75-Year-Old Man with Metastatic Cholangiocarcinoma

May 2021

Initial presentation

  • A 75-year-old man presents with abdominal pain and weight loss.

Clinical workup

  • History of hepatitis B infection more than 10 years ago and hypertension which is controlled with medication
  • Blood work reveals serum levels of CA 19-9 (1200 U/ml), bilirubin 1.5 mg/dL, ALT 250 U/L, AST 95 U/L
  • MRI imaging shows multiple liver masses
  • Histopathological examination identifies adenocarcinoma with primarily mucin-producing glands
  • Patient is identified to have intrahepatic cholangiocarcinoma (iCCA).
  • CBC is unremarkable (absolute neutrophil count 3,500/mm3, platelets 300,000/ml, hemoglobin 10.1 g/dL)
  • ECOG PS is 1 and the patient is in good health.
  • Patient is referred to oncologists for next steps and is started on treatment with gemcitabine and cisplatin in June 2021.

Sept. 2021

  • Patient is experiencing grade 2-3 neutropenia and fatigue and the oncologist has adjusted the dose to reduce toxicities with chemotherapy.